April 13th, 2015
Warfarin and other similar drugs used to treat blood clots can interact severely with some over-the-counter medications and have dangerous side effects that can pose a severe threat to your health. If taken incorrectly, drug interactions can raise the risk of bleeding.
Interactions with some foods, drugs, and over-the-counter supplements can cause Warfarin side effects.
The doctor may prescribe warfarin if there is a blood clot in:
You may be prescribed the drug if there is a high risk of formation of blood clots in the heart or there is an artificial valve in the heart that could cause blood clot formation.
When you take warfarin, there is a high risk of heavy bleeding if you accidentally cut yourself, as blood won’t clot as easily.
There is a high risk of bleeding problems in the case of people older than 75 years of age or those that take blood-thinners, which can further raise your bleeding risk.
There is a high risk of bleeding problems if you have:
It is important to inform your doctor that you are taking warfarin before starting a new prescription. Find out other medicines that may interact with the drug and raise the risk of warfarin side effects to be on the safer side before starting with a new medication regimen.
Here are some commonly used medications that can interfere with warfarin:
Besides medications, some herbs, vitamins, and complementary medicines could also cause warfarin drug interactions, including fish oil, vitamin K and E, garlic, glucosamine, ginkgo biloba, feverfew, and St John’s Wort.
Rarely, warfarin side effects can result in death of skin tissue, skin sores, skin color changes, and intense pain on skin.
Talk to your doctor about any warfarin side effects that you are experiencing to prevent further problems.